Are All Medications Taken For Bipolar Disorder worth the risk?

Image

I want to make it clear up front that in no way I am encouraging anyone to go off their medications.  If they are working for you and you are staying stable as a result, that is great.  However, I would be careful about the side effects. Are they worth it?  Keep a close eye on out for them.  Be educated about what the side effects are and let your doctor know if you recognize any.  You both can decide at that time if it is worth taking the medication.

Something that psychiatrists have been doing is prescribing anti-psychotics long term for those with mental illness.  They are now finding out that this is not good for the patient.  Well, I wish they had figured this out before I was treated that way at a high dose. My hands are now shaking. Some articles that support this are at the end of this blog article.

I have been treated by various medications over 25 years for my bipolar disorder.  I, unfortunately, am sensitive to medications and have had serious side effects.  I have had pancreatitis, heart problems landing me in icu, and other minor things.  The worst was dystonia and Tardive dyskinesia

I was lucky to recover from this as usually it is irreversible.  However, my hand shaking can be a sign this is yet to come.

When I realized that the side effects of the medications were starting to become prevalent, I got of the anti-psychotic medication I was taking  as soon as I could. However, since the doctor had me on so much of it, it was very difficult to wean myself off it.  I was addicted to this medication.  Almost everything I read said that it is very difficult to stop taking this medication.   Withdrawal from Psychiatric Meds Can Be Painful, Lengthy

I have to ask to what extent should I be taking medications like this?  For me, It is not worth taking something that I get addicted to like this and could have caused permanent damage.   I think when it comes down to it my former doctor is not responsible.  I know he got kicks from the pharmaceutical companies. Meanwhile, it was my life he was playing with.  I am glad that I was smart enough to change to a new doctor and was able to successfully get off that medication. Over-Medicated America

So, for me, it is not worth the risk of taking something long term that can result in permanent damage. Dystonia was worse than anything you can imagine. I do not want to ever experience that again.

Long-Term Use of Some Antipsychotics Not Warranted in Older Adults: Study

 Antipsychotic Medication for Bipolar Disorder (Note it says short term use)

Things I Wish I Had Known Before Taking Antipsychotics

Four Major Antipsychotic Drugs Found Lacking in Long Term for Older Adults

Advertisements

About Michelle Clark Bipolar Bandit

I am a strong advocate for the mentally ill and have been since I was first approached by a lawyer in a psychiatric facility as a teenager. He wanted me to help him fight how the mentally ill are mistreated. I was diagnosed with bipolar disorder at the age of 17 after a full blown manic episode. Before that, I suffered from debilitating depression for 4 years. My goals are to help others by sharing my story and providing tips to deal with mania and depression. I often write blogs related to advocating for people like myself. I want to encourage, inspire, and educate those with #bipolar disorder and other mental illnesses and also include inspirational #quotes. I founded the group Advocates for People with Mental Illnesses and the page Mental Health Advocates United and have several social media sites that are related to bipolar disorder and/or advocacy. If you are an advocate or would like to be, I hope you join our FB group: Advocates for People with Mental Illnesses
This entry was posted in Uncategorized and tagged , , , , , , , , , . Bookmark the permalink.

3 Responses to Are All Medications Taken For Bipolar Disorder worth the risk?

  1. Kristen says:

    My husband is unmedicated and undiagnosed but my therapist agrees that when he finally does make it in to see a doctor he will be diagnosed BP2 rapid cycling with possible Borderline personality disorder as well. My question to you is, if you do not personally care for pharmaceuticals (I don’t either, and he does not and that is why he is so hesitant to see a doc) – what do you take to manage your cycles?

    • Hopefully your husband will get the right diagnosis and care he needs. He is very lucky to have you as it sounds like you are very supportive. If I had to do it all over again, I would have listened to my mother and done things (nutritionally,etc) and not relied so much on meds. I am on meds, but have had to come to the realization that without taking them, I will end up back in the hospital.

  2. Shirley says:

    My psychiatrist wanted me to tolerate 600mg of Seroquel (Quietiapine) despite several unpleasant side effects, including increased blood sugar level. It wasn’t until diabetes started that they finally decided it wasn’t worth the risk and tapered me onto Aripiprazole. My sugar level has dropped closer to a normal range now. But, the main side-effect I am experiencing from Aripiprazole is insomnia, and despite me already having a sleep disorder, my psych wants me to tolerate it! The insomnia and sleep disorder are two different conditions with different sets of symptoms! I do wonder if it is worth tolerating, and how different things would be for me without the antipsychotic.

    I am sorry to hear you developed dystonia and Tardive dyskinesia. I can’t begin to imagine what it must be like for you. We are lucky in the UK, in that our health system is not connected with drug companies. So my psych can choose a drug based on her experience rather than financial gain!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s